Illustrative CasesSevere Central Nervous System and Cardiovascular Toxicity in a Pediatric Patient After Ingestion of an Over-the-Counter Local AnestheticNelsen, Jamie PharmD*; Holland, Michael MD*†; Dougherty, Michelle RN‡; Bernad, Jason MD§; Stork, Christine PharmD*; Marraffa, Jeanna PharmD*Author Information From the *Department of Emergency Medicine, SUNY Upstate Medical University, Upstate New York Poison Center, Syracuse; †Department of Occupational Medicine, Glens Falls Hospital, Glens Falls; ‡Upstate New York Poison Center, Syracuse; and §Department of Emergency Medicine, Saratoga Hospital, Saratoga Springs, NY. Reprints: Jamie Nelsen, PharmD, Department of Emergency Medicine, SUNY Upstate Medical University, Upstate New York Poison Center, 750 East Adams St, Syracuse, NY 13210 (e-mail: email@example.com). Pediatric Emergency Care: October 2009 - Volume 25 - Issue 10 - p 670-673 doi: 10.1097/PEC.0b013e3181b91e8c Buy SDC Metrics Abstract Dibucaine is considered one of the most potent and consequently toxic amide anesthetics available, and despite withdrawal from the US market as a spinal anesthetic, it remains accessible as an over-the-counter preparation in the United States. Dibucaine exposures in children are infrequently encountered, but to date, all reported consequential ingestions have resulted in death. We report the first case of a potentially fatal dibucaine-induced wide-complex arrhythmia in a child who survived her clinical course without sequelae. It is our hope that this report will highlight the toxicity of dibucaine and prompt a review of its over-the-counter status. The rationale and success of a new antidote, 20% lipid emulsion, for the management of local anesthetic toxicity is discussed. © 2009 Lippincott Williams & Wilkins, Inc.